Format

Send to

Choose Destination
Gastroenterology. 2016 Aug;151(2):271-7. doi: 10.1053/j.gastro.2016.04.013. Epub 2016 Apr 26.

Risks of Bleeding Recurrence and Cardiovascular Events With Continued Aspirin Use After Lower Gastrointestinal Hemorrhage.

Author information

1
Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Hong Kong; State Key Laboratory of Digestive Disease, The Chinese University of Hong Kong, Hong Kong. Electronic address: fklchan@cuhk.edu.hk.
2
La Tour Hospital, Geneva, Switzerland.
3
Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Hong Kong; State Key Laboratory of Digestive Disease, The Chinese University of Hong Kong, Hong Kong.
4
Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Hong Kong.
5
Department of Surgery, Institute of Digestive Disease, The Chinese University of Hong Kong, Hong Kong.

Abstract

BACKGROUND & AIMS:

It is not clear whether use of low-dose aspirin should be resumed after an episode of lower gastrointestinal (GI) bleeding. We assessed the long-term risks of recurrent lower GI bleeding and serious cardiovascular outcomes after aspirin-associated lower GI bleeding.

METHODS:

We performed a retrospective study of patients diagnosed with lower GI bleeding (documented melena or hematochezia and absence of upper GI bleeding) from January 1, 2000 through December 31, 2007 at the Prince of Wales Hospital in Hong Kong. Using the hospital registry, we analyzed data from 295 patients on aspirin and determined their outcomes during a 5-year period. Outcomes included recurrent lower GI bleeding, serious cardiovascular events, and death from other causes, as determined by an independent, blinded adjudication committee. Outcomes were compared between patients assigned to the following groups based on cumulative duration of aspirin use: <20% of the follow-up period (121 nonusers) vs ≥50% of the observation period (174 aspirin users).

RESULTS:

Within 5 years, lower GI bleeding recurred in 18.9% of aspirin users (95% confidence interval [CI], 13.3%-25.3%) vs 6.9% of nonusers (95% CI, 3.2%-12.5%; P = .007). However, serious cardiovascular events occurred in 22.8% of aspirin users (95% CI, 16.6%-29.6%) vs 36.5% of nonusers (95% CI, 27.4%-45.6%; P = .017), and 8.2% of aspirin users died from other causes (95% CI, 4.6%-13.2%) vs 26.7% of nonusers (95% CI, 18.7%-35.4%; P = .001). Multivariable analysis showed that aspirin use was an independent predictor of rebleeding, but protected against cardiovascular events and death.

CONCLUSIONS:

Among aspirin users with a history of lower GI bleeding, continuation of aspirin is associated with an increased risk of recurrent lower GI bleeding, but reduced risk of serious cardiovascular events and death.

KEYWORDS:

Aspirin; Complication; Intestine

PMID:
27130815
DOI:
10.1053/j.gastro.2016.04.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center